Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 7, NWS San Angelo, TX

March 22, 20119 counties in Texas

NWS San Angelo, TX issued this red flag warning at Mar 22, 2011, 5:01 AM CDT for 9 counties in Texas. It took effect at Mar 22, 2011, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2011, 5:01 AM CDT (10:01 UTC)
In effect from
Mar 22, 2011, 1:00 PM CDT
Expired
Mar 22, 2011, 7:00 PM CDT
In force
6 hr
Issued by
NWS San Angelo, TX

Counties Coke County, TX, Fisher County, TX, Haskell County, TX, Jones County, TX, Nolan County, TX, Shackelford County, TX, Sterling County, TX, Taylor County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 75 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2011-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2011-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-481 J/kg
Mixed-layer LCL
2180 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WWUS84 KSJT 221001
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
501 AM CDT TUE MAR 22 2011

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON FOR AREAS MAINLY
WEST OF A LINE FROM THROCKMORTON...TO HAWLEY...TO SWEETWATER...

.THIS AFTERNOON..WEST TO SOUTHWEST SURFACE WINDS WILL INCREASE TO
20 TO 25 MPH AS A DRYLINE MOVES EAST THROUGH THE BIG COUNTRY. IN
ADDITION...RELATIVE HUMIDITY VALUES WILL DROP INTO THE 10 TO 15
PERCENT RANGE BEHIND THE DRYLINE. THESE PARAMETERS...COMBINED
WITH DRY VEGETATION AND HOT TEMPERATURES IN THE UPPER 80S TO LOWER
90S WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS MAKING CONTROL
OF ANY FIRES THAT START IN THIS AREA TUESDAY AFTERNOON DIFFICULT.

TXZ049-054-098-099-113-222215-
/O.UPG.KSJT.FW.A.0006.110322T1800Z-110323T0000Z/
/O.NEW.KSJT.FW.W.0007.110322T1800Z-110323T0000Z/
FISHER-NOLAN-HASKELL-THROCKMORTON-JONES-
501 AM CDT TUE MAR 22 2011

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE NORTHERN AND WESTERN BIG COUNTRY...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA: IN TEXAS...NOLAN...FISHER...JONES...HASKELL...AND
  THROCKMORTON. THIS WILL INCLUDE THE COMMUNITIES OF SWEETWATER...
  ROBY...ROTAN...ANSON...HASKELL...HAMLIN...AND THROCKMORTON.

* WIND: WEST TO SOUTHWEST 20 TO 25 MPH.

* HUMIDITY: 10 TO 15 PERCENT.

* TIMING: TUESDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/SJT
2 follow-up statements
797 
WWUS84 KSJT 221533 AAA
RFWSJT

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1033 AM CDT TUE MAR 22 2011

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON FOR AREAS
MAINLY WEST OF A LINE FROM THROCKMORTON...TO HAWLEY...TO
SWEETWATER...

.THIS AFTERNOON..WEST TO SOUTHWEST SURFACE WINDS WILL INCREASE TO
20 TO 25 MPH AS A DRYLINE MOVES EAST THROUGH THE BIG COUNTRY. IN
ADDITION...RELATIVE HUMIDITY VALUES WILL DROP INTO THE 10 TO
15 PERCENT RANGE BEHIND THE DRYLINE. THESE PARAMETERS...COMBINED
WITH DRY VEGETATION AND HOT TEMPERATURES IN THE UPPER 80S TO
LOWER 90S WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS MAKING
CONTROL OF ANY FIRES THAT START IN THIS AREA TUESDAY AFTERNOON
DIFFICULT.

TXZ064-065-114-127-230000-
/O.EXA.KSJT.FW.W.0007.110322T1800Z-110323T0000Z/
STERLING-COKE-SHACKELFORD-TAYLOR-
1033 AM CDT TUE MAR 22 2011

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE BIG COUNTRY AND
NORTHERN CONCHO VALLEY...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* AFFECTED AREA: IN TEXAS...STERLING...COKE...SHACKELFORD...
  TAYLOR. 

* WIND: WEST TO SOUTHWEST 20 TO 25 MPH.

* HUMIDITY: 10 TO 15 PERCENT.

* TIMING: TUESDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

TXZ049-054-098-099-113-230000-
/O.CON.KSJT.FW.W.0007.110322T1800Z-110323T0000Z/
FISHER-NOLAN-HASKELL-THROCKMORTON-JONES-
1033 AM CDT TUE MAR 22 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE BIG COUNTRY...

* AFFECTED AREA: IN TEXAS...FISHER...NOLAN...HASKELL...
  THROCKMORTON...JONES. 

* WIND: WEST TO SOUTHWEST 20 TO 25 MPH.

* HUMIDITY: 10 TO 15 PERCENT.

* TIMING: TUESDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/SJT
064 
WWUS84 KSJT 222035
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
335 PM CDT TUE MAR 22 2011

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON FOR AREAS
MAINLY WEST OF A LINE FROM THROCKMORTON...TO ALBANY...TO
ABILENE...TO BRONTE... 

.THIS AFTERNOON..WEST TO SOUTHWEST SURFACE WINDS WILL CONTINUE AT 
20 TO 25 MPH AS A DRYLINE MOVES EAST THROUGH THE BIG COUNTRY.
BEHIND THE DRYLINE...RELATIVE HUMIDITY VALUES WILL DROP INTO THE
10 TO 15 PERCENT RANGE BEHIND THE DRYLINE. THESE PARAMETERS...
COMBINED WITH DRY VEGETATION AND HOT TEMPERATURES IN THE UPPER 80S
TO LOWER 90S WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS MAKING
CONTROL OF ANY FIRES THAT START IN THIS AREA THIS AFTERNOON
DIFFICULT. 

TXZ049-054-064-065-098-099-113-114-127-230000-
/O.CON.KSJT.FW.W.0007.000000T0000Z-110323T0000Z/
FISHER-NOLAN-STERLING-COKE-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-
335 PM CDT TUE MAR 22 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE BIG COUNTRY AND
NORTHWESTERN CONCHO VALLEY...

* AFFECTED AREA: IN TEXAS...FISHER...NOLAN...STERLING...COKE...
  HASKELL...THROCKMORTON...JONES...SHACKELFORD...TAYLOR. 

* WIND: WEST TO SOUTHWEST 20 TO 25 MPH.

* HUMIDITY: 10 TO 15 PERCENT.

* TIMING: TUESDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/SJT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 22, 4:29 AM CDT, 32 minutes earlier.

Area forecast discussion, Mar 22, 4:29 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
429 AM CDT TUE MAR 22 2011

.SHORT TERM...
LOW LEVEL JET HAS RAPIDLY INCREASED EARLY THIS MORNING...REACHING
WELL OVER 60 KNOTS A FEW THOUSAND FEET ABOVE THE SURFACE. THIS IN
RESPONSE TO A DEEPENING SURFACE LOW MOVING INTO WESTERN KANSAS. THIS
LOW WILL SHIFT EAST TODAY...WITH A DRYLINE SURGING EAST INTO WEST
CENTRAL TEXAS. MODELS INDICATE THAT THE DRYLINE WILL MOVE EAST
FASTER THAN WHAT WE WERE THINKING YESTERDAY...WITH THE LOW LEVEL
MOISTURE MIXING OUT RAPIDLY BY EARLY AFTERNOON.

SUBSTANTIAL CAP IS IN PLACE THIS MORNING...AND SHOULD DECREASE THIS
AFTERNOON AS COOLER MID LEVEL TEMPERATURES SPREAD EAST.
HOWEVER...NOW APPEARS THAT THE MOISTURE WILL HAVE MIXED OUT BY THE
TIME THE CAP WEAKENS AND STORM DEVELOPMENT IS UNLIKELY.

LOW LEVEL THERMAL RIDGE ACROSS THE AREA THIS AFTERNOON...AND WITH
THE DOWNSLOPE FLOW IN PLACE...HAVE OPTED TO GO ABOVE GUIDANCE
NUMBERS FOR AFTERNOON HIGHS. FRONTAL BOUNDARY WILL FOLLOW THE
DRYLINE ACROSS WEST CENTRAL LATER THIS EVENING.

.LONG TERM...
STRONG UPPER LEVEL TROF WILL MOVE NORTHEAST INTO THE GREAT LAKES
REGION ON WEDNESDAY AND WEAK UPPER LEVEL RIDGING WILL BE OVER THE
SOUTHERN PLAINS. SURFACE WINDS WILL BE WEAKER...NORTHWEST TO NORTH
WINDS AT 5 TO 15 MPH. HOWEVER TEMPERATURES WILL REMAIN ABOVE
NORMAL...WITH HIGHS IN THE LOWER TO MID 80S. STRONG WEST-SOUTHWEST
FLOW OVER THE ROCKIES WILL CAUSE SURFACE TROF TO DEVELOP THURSDAY
MORNING ALONG THE LEE OF THE ROCKIES. MAIN QUESTION...IS HOW MUCH
LOW LEVEL MOISTURE WILL RETURN BY THURSDAY AFTERNOON. LOOKS LIKE
LOWER TO MID 50S DEWPOINTS WILL MAKE IT BACK NORTH AHEAD OF
DRYLINE ACROSS WESTERN TEXAS. THE COMBINATION OF THE MID LEVEL CAP
BEING LOCALLY BREACHED...WEAK UPPER LEVEL FORCING AND SOME
INSTABILITY(SBCAPES AROUND 1000 J/KG) MAY LEAD TO ISOLD TSTMS
DEVELOPING WEST OF A OZONA TO SAN ANGELO TO ABILENE LINE THROUGH
THURSDAY EVENING. THE DAY 3 SPC OUTLOOK HAS 5 PERCENT PROBABILITIES
OF SEVERE ACROSS MOST OF THIS AREA WHICH LOOKS GOOD.

UPPER WEST-SOUTHWEST FLOW WILL REMAIN OVER THE SOUTHERN PLAINS
THROUGH LATE THIS WEEK AND THIS WEEKEND...WITH WEST CENTRAL TEXAS
IN THE WARM SECTOR AS SURFACE LOW MOVES ACROSS OKLAHOMA. LOOKS LIKE
STRONG EML AND WEAK UPPER LEVEL DYNAMICS WILL RESULT IN A DRY
FORECAST. TEMPERATURES WILL REMAIN ABOVE NORMAL...WITH HIGHS IN
THE 80S. A COOL FRONT WILL FINALLY MAKE IT SOUTH ACROSS WEST
CENTRAL TEXAS ON SUNDAY...BRINGING IN DRIER AIR AND HIGHS 5 TO 10
DEGREES COOLER ACROSS MUCH OF THE AREA. MEDIUM RANGE MODELS
DISAGREE SOME ON NEXT UPPER LEVEL TROF MOVING ACROSS THE FOUR
CORNERS REGION AND INTO THE SOUTHERN PLAINS EARLY NEXT WEEK. THE
OPERATIONAL 00Z GFS LOOKS TO BE AN OUTLIER...SO WILL GO WITH THE
SLOWER ECMWF AND GEM MODELS. MODIFIED LOW LEVEL MOISTURE WILL HAVE
ABOUT 24 HOURS TO RETURN. WILL GO WITH SLGT CHC POPS MONDAY AS
WARM FRONT MOVES NORTH AND WARM SECTOR WILL BE IN PLACE ACROSS
CWFA IN ADVANCE OF POSSIBLE DEVELOPING DRYLINE MONDAY AFTERNOON.
OTHERWISE...GOING WITH A MAINLY A DRY FORECAST WEDNESDAY THROUGH
NEXT TUESDAY.

&&

.FIRE WEATHER...
HAVE OPTED TO UPGRADE THE NORTHERN AND WESTERN BIG COUNTRY TO A RED
FLAG WARNING. WITH THE PASSAGE OF THE DRYLINE...HUMIDITY VALUES
ACROSS THE WESTERN HALF OF THE AREA WILL HAVE NO PROBLEMS DROPPING
BELOW THE 20 PERCENT CRITERIA. IN ADDITION...LOW LEVEL JET MIXING
DOWN THIS MORNING WILL CREATE BREEZY CONDITIONS AREAWIDE...BUT AS
THE SURFACE LOW PULLS AWAY...PRESSURE GRADIENT AND WIND SPEEDS WILL
DECREASE THIS AFTERNOON. LAST AREA TO SEE THESE DECREASING WINDS
WILL BE ACROSS THE BIG COUNTRY...AND THIS IS WHERE THE COMBINATION
OF LOW RH AND GUSTY WINDS WILL BE MAXIMIZED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 88  50  81  50  86 /  10  10   0   0  10
SAN ANGELO 	 90  51  84  51  87 /  10  10   0   0  10
JUNCTION 	 88  54  85  54  82 /  10  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: FISHER...HASKELL...JONES...
NOLAN...THROCKMORTON.

&&

07/21
Hazardous weather outlook, Mar 21, 3:25 PM CDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
325 PM CDT MON MAR 21 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-222030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
325 PM CDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR AREAS GENERALLY WEST OF A
LINE FROM THROCKMORTON...TO HAWLEY...TO SOUTHEASTERN NOLAN COUNTY.
WINDS WILL INCREASE TO 20 TO 25 MPH OUT OF THE WEST AND SOUTHWEST
TOMORROW AFTERNOON...COMBINING WITH RELATIVE HUMIDITY VALUES OF
LESS THAN 20 PERCENT IN THIS AREA...LIKELY RESULTING IN RED FLAG
CONDITIONS.

THERE IS A SLIGHT CHANCE FOR ISOLATED THUNDERSTORMS TUESDAY
AFTERNOON AND EVENING GENERALLY EAST OF A HASKELL TO ABILENE LINE.
IF THUNDERSTORMS DEVELOP...SOME OF THEM MAY STRENGTHEN TO SEVERE
LEVELS...WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 6:43 AM CDTLake Wind AdvisorySJTBrown, Callahan, Coke, Coleman, Concho, Fisher and 10 more13 hr

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.